Tennessee, 2014Damaging Winds in Tennessee, June 4, 2014
June 4, 2014 · NWS MRX · 2 events in 2 counties and zones
A boundary triggered thunderstorms over east Tennessee on the 4th. A few of the storms downed some trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary triggered thunderstorms over east Tennessee on the 4th. A few of the storms downed some trees. A barn was also damaged by the wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 4, 6:30 PM EST, 30 minutes earlier.
Area forecast discussion, Jun 4, 6:30 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
730 PM EDT WED JUN 4 2014
.AVIATION...SCATTERED CONVECTION AROUND THE AREA AT THE
MOMENT...WITH A CONVECTIVE COMPLEX EXPECTED TO MOVE IN OVERNIGHT.
WILL CARRY MOSTLY VCTS IN THE TAFS FOR THE MORE SCATTERED
ACTIVITY...WITH PREDOMINATE THUNDER LATER AROUND EXPECTED TIME OF
MORE CONCENTRATED STORMS. WILL ALSO INCLUDE BRIEF TEMPO OF
STRONGER GUSTY WINDS. ADDITIONAL THUNDER MAY OCCUR DURING THURSDAY.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 4, 9:30 AM EST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1030 AM EDT WED JUN 4 2014
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-051000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-SULLIVAN-
JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-NORTHWEST COCKE-COCKE
SMOKY MOUNTAINS-NORTHWEST GREENE-SOUTHEAST GREENE-WASHINGTON TN-
UNICOI-NORTHWEST CARTER-SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-
NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-SOUTHEAST
MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-WISE-SCOTT-
RUSSELL-WASHINGTON-
1030 AM EDT WED JUN 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT...
AN ORGANIZED COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE
SOUTHEASTWARD FROM THE OHIO RIVER VALLEY THIS AFTERNOON...AND INTO
THE SOUTHERN APPALACHIAN REGION TONIGHT. THIS SYSTEM WILL BRING THE
POTENTIAL FOR WIDESPREAD DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE
HAIL...AND LOCALLY HEAVY RAINFALL. IN ADDITION...AN ISOLATED TORNADO
OR TWO WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SCATTERED THUNDERSTORMS MAY LINGER THURSDAY MORNING AND THEN DEVELOP
AGAIN DURING THE AFTERNOON HOURS...ESPECIALLY OVER SOUTHEAST
TENNESSEE AND SOUTHWEST NORTH CAROLINA. ISOLATED STRONG TO SEVERE
STORMS WILL BE POSSIBLE...WITH THE POTENTIAL FOR STRONG WINDS...
HAIL...AND LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.
DMG
In the hours before
Special weather statement, Jun 4, 6:12 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
712 PM EDT WED JUN 4 2014
TNZ014>016-038-039-042-050000-
HANCOCK TN-HAWKINS TN-HAMBLEN TN-CLAIBORNE TN-GRAINGER TN-
NORTHWEST GREENE TN-
712 PM EDT WED JUN 4 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAWKINS...WESTERN
HANCOCK...NORTHEASTERN GRAINGER...NORTHEASTERN HAMBLEN...NORTHWESTERN
GREENE AND EAST CENTRAL CLAIBORNE COUNTIES UNTIL 800 PM EDT...
AT 711 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SNEEDVILLE...MOVING SOUTHEAST AT 25 MPH.
HAIL UP TO DIME SIZE AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROGERSVILLE...SNEEDVILLE...BEAN STATION...MOSHEIM...BULLS GAP...
TREADWAY...ROMEO...ST. CLAIR...KLONDIKE...EVANSTON...MOORESBURG AND
MOHAWK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3645 8341 3659 8328 3629 8292 3618 8304
TIME...MOT...LOC 2311Z 305DEG 21KT 3647 8327
TD
Special weather statement, Jun 4, 6:32 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
732 PM EDT WED JUN 4 2014
TNZ017-046-VAZ005-006-008-050015-
SULLIVAN TN-NORTHWEST CARTER TN-SCOTT VA-RUSSELL VA-WASHINGTON VA-
732 PM EDT WED JUN 4 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSON...
NORTHEASTERN CARTER...NORTHEASTERN SULLIVAN...SOUTHWESTERN
WASHINGTON...SOUTHWESTERN RUSSELL...SOUTHEASTERN SCOTT COUNTIES AND
THE CITY OF BRISTOL UNTIL 815 PM EDT...
AT 731 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF WALNUT HILL...OR 11 MILES NORTHWEST OF BRISTOL
TN...MOVING EAST AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KINGSPORT...BRISTOL TN...BRISTOL VA...ABINGDON...WALNUT HILL...
NICKELSVILLE...BENHAMS...COLLINGWOOD...SOUTH HOLSTON DAM...HILANDER
PARK...HARR...BLOUNTVILLE AND BLOOMINGDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING
FOR SOUTHWEST VIRGINIA.
&&
LAT...LON 3657 8191 3651 8198 3645 8197 3658 8249
3676 8243 3668 8186
TIME...MOT...LOC 2331Z 285DEG 26KT 3665 8237
TDThunderstorm Wind, Greene
- When
- June 4, 7:00 PM EST to 7:20 PM EST
- Where
- Greene County, Graysburg
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 36.320, -82.670
The broadcast media reported a barn damaged and a roof blown off by thunderstorm wind 7 miles south-southwest of Fall Branch.
Thunderstorm Wind, Washington
- When
- June 4, 7:10 PM EST to 7:30 PM EST
- Where
- Washington County, Leesburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 36.300, -82.530
Dispatch reported a few trees downed by thunderstorm wind in Leesburg.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Tennessee, June 4 to 5, 20142 deaths · $969,000 · 1 in hail · 24 events
- Flash Flooding and Flooding in Missouri, June 4 to 7, 2014$371,000 · 2.5 in hail · 75 events
- Tornadoes and Flash Flooding in Kentucky, June 4, 20141 injured · $526,000 · EF1 · 29 events
- Tornadoes and Flooding in Ohio, June 4, 2014$410,000 · EF0 · 8 events
- Flash Flooding and Damaging Winds in Tennessee, June 4 to 5, 2014$306,000 · 61 kt wind · 9 events
- Flash Flood and Hail in Kentucky, June 4 to 5, 2014$117,000 · 1 in hail · 7 events
- Tornadoes and Hail in Colorado, June 4, 2014EF1 · 13 events
- Flash Flooding and Hail in Illinois, June 4, 2014$25,000 · 70 kt wind · 8 events
- Hail and Damaging Winds in South Dakota, June 4, 2014$25,000 · 2.5 in hail · 6 events
- Damaging Winds and High Wind in Kansas, June 4 to 5, 201470 kt wind · 16 events
- Flash Flood and Flooding in Kentucky, June 4 to 5, 2014$6,000 · 1.75 in hail · 16 events
- Flash Flooding and Heavy Rain in Kentucky, June 4 to 5, 2014$14,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517011, 517012.